Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 22, NWS Morristown, TN

July 20, 2009Greene County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 20, 2009, 8:50 PM EDT for Greene County, Tennessee. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2009, 8:50 PM EDT (00:50 UTC)
Expired
Jul 20, 2009, 10:45 PM EDT
In force
115 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Greene County, TN

The radar

The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:00 PM EDTFLASH FLOODJearoldstown, TNWOMAN STUCK IN FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 210050
FFWMRX
TNC059-210245-
/O.NEW.KMRX.FF.W.0022.090721T0050Z-090721T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 PM EDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE...

* UNTIL 1045 PM EDT

* AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  JEAROLDSTOWN AND BAILEYTON IN EXTREME NORTHEAST GREENE COUNTY.     
  ALSO INCLUDED ARE INTERSTATE 81 AND HIGHWAY 93. THE STORM IS       
  STATIONARY AND RAIN RATES EXCEED TWO INCHES PER HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IF YOU COME TO A 
FLOODED OR CLOSED ROAD...TURN AROUND. DONT DROWN

&&

LAT...LON 3641 8264 3627 8265 3626 8282 3631 8297
      3636 8286 3641 8266

$$

BB
2 follow-up statements
000 
WGUS74 KMRX 210158
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
958 PM EDT MON JUL 20 2009

TNC059-210245-
/O.CON.KMRX.FF.W.0022.000000T0000Z-090721T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE TN-
958 PM EDT MON JUL 20 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
GREENE COUNTY...

AT 956 PM EDT...RAIN SHOWERS WITH ISOLATED THUNDERSTORMS CONTINUED 
OVER PARTS OF GREENE COUNTY IN THE WARNING AREA. HEAVY RUNOFF WILL 
CONTINUE THROUGH THE WARNING PERIOD. 

FLASH FLOODIN OCCURRED IN THE JEAROLDSTOWN AREA AROUND EXIT 44 ON 
INTERSTATE 81. A WOMAN HAD TO BE REMOVED FROM HER CAR IN WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3641 8264 3627 8265 3626 8282 3631 8297
      3636 8286 3641 8266

$$

BB
000 
WGUS74 KMRX 210241
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1041 PM EDT MON JUL 20 2009

TNC059-210252-
/O.EXP.KMRX.FF.W.0022.000000T0000Z-090721T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE TN-
1041 PM EDT MON JUL 20 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM EDT FOR GREENE
COUNTY...

THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS THE
WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. THEREFORE...THE
WARNING HAS BEEN ALLOWED TO EXPIRE..

LAT...LON 3641 8264 3627 8265 3626 8282 3631 8297
      3636 8286 3641 8266

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:15 PM EDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 20, 3:15 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT MON JUL 20 2009

.SHORT TERM (TONIGHT AND TUESDAY)...AS A TROUGH AXIS PASSES THROUGH
THIS EVENING...IT WILL CONTINUE TO GENERATE SCATTERED CONVECTION
OVER FAR NORTHEASTERN AREAS THROUGH SUNSET.  AS THE TROUGH AXIS
EXITS THE AREA OVERNIGHT...CLOUDS WILL DIMINISH.  WITH THE CLEARING
SKIES...LIGHT WINDS AND RECENT RAINFALL...PATCHY FOG COULD DEVELOP
TOWARDS MORNING...MAINLY OVER NORTHERN LOCATIONS.  ON TUESDAY...A
FEW SHOWERS/THUNDERSTORMS ARE POSSIBLE OVER THE NORTH AND EAST AS AN
UPPER LOW LIFTS OUT OF THE REGION.  WILL SEE TEMPERATURES MODERATE
SLIGHTLY...BUT WILL STILL BE A BIT BELOW NORMAL.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...RATHER ACTIVE PATTERN
SETTING UP FOR THIS PERIOD...AS GREAT LAKES/MISS VALLEY UPPER TROUGH
HANGS ON FOR ENTIRE PERIOD.  THIS SETUP WILL KEEP US NEAR THE BOTTOM
OF THE TROUGH WITH SEVERAL GLANCING BLOWS FROM SHORT WAVES RACING
THROUGH THE FLOW.

OVERALL LOOKS LIKE A DIURNAL CONVECTIVE REGIME MOST DAYS WITH THE
EXCEPTION OF A COUPLE OF SYSTEMS THAT COULD HAVE SOME CONVECTION
THAT LASTS DEEP INTO THE NIGHT.  THE MOST ORGANIZED SYSTEM AT THIS
TIME LOOKS TO BE IN THE AREA SATURDAY NIGHT AND INTO SUNDAY.  HAVE
RAISED THE POPS DURING THIS PERIOD AFTER SEEING GOOD AGREEMENT BY
MOST MODELS IN THIS SCENARIO.

FOR TEMPERATURES...HAVE GONE A LITTLE UNDER GUIDANCE FOR MAX TEMPS
THIS WEEK CONSIDERING EXPECTED PATTERN...BUT WENT ABOVE GUIDANCE ON
MINS OVER THE WEEKEND AS LOW LEVEL MOISTURE INCREASES AND PRESSURE
GRADIENT TIGHTENS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  61  86  65  79  65 /  10  10  30  50  20
KNOXVILLE AIRPORT, TN    60  83  63  78  64 /  10  10  20  40  20
OAK RIDGE, TN            60  83  64  78  63 /  10  10  30  40  20
TRI CITIES AIRPORT, TN   58  81  59  79  61 /  20  20  10  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/GM
Hazardous weather outlook, Jul 20, 4:04 AM EDT, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 AM EDT MON JUL 20 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
404 AM EDT MON JUL 20 2009 /304 AM CDT MON JUL 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY IN
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. A FEW STORMS COULD HAVE
THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 20, 8:06 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT MON JUL 20 2009

TNZ016-017-042-044-VAZ005-210045-
HAWKINS-NORTHWEST GREENE-SCOTT-SULLIVAN-WASHINGTON-
806 PM EDT MON JUL 20 2009

...A STRONG THUNDERSTORM WAS AFFECTING GREENE...HAWKINS...SCOTT...
SULLIVAN AND WASHINGTON COUNTIES...

AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF GRAY...MOVING NORTHEAST AT 5
MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:09 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington51 min
Jul 20, 8:32 PM EDTAreal Flood AdvisoryMRXGreene3 hr
Jul 20, 9:11 PM EDTSevere Thunderstorm WarningMRXGreene18 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.